Wyoming, 2023

High Wind in Wyoming, February 9, 2023

February 9, 2023 · NWS CYS · 1 event in 1 county or zone

Strong northwest winds on the back side of a cold frontal passage formed over Platte County in Wyoming with gusts 45 to 55 mph. A standing wave developed in the foothills of the North Laramie Range that resulted in wind gusts up to 63 mph along the I-25 corridor between Glendo and Wheatland for a 2-hour period early in the morning of February 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong northwest winds on the back side of a cold frontal passage formed over Platte County in Wyoming with gusts 45 to 55 mph. A standing wave developed in the foothills of the North Laramie Range that resulted in wind gusts up to 63 mph along the I-25 corridor between Glendo and Wheatland for a 2-hour period early in the morning of February 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 8, 10:36 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 8, 10:36 PM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1036 PM MST Wed Feb 8 2023

.SHORT TERM...(Late this afternoon through Friday night)
Issued at 230 PM MST Wed Feb 8 2023

Mid/upper level trough axis extended from central MT south along
the WY/ID border. A surface cold front reached from central ND
through northern and western WY. Regional radars were detecting
scattered snow showers, with a couple snow squalls developing to
the north of Casper. The latest high-resolution model indicates
a continued south-southeast progression of these snow squalls
impacting the I-25 corridor from Douglas to Cheyenne late this
afternoon through early evening. Another prime area for snow
squall formation is along I-80 from Rawlins to the I-80 Summit.
Ahead of the front and trough, westerly winds have been strong
and gusty, particularly near Bordeaux and between Laramie and
Rawlins during the morning and early afternoon. Winds behind the
front remain strong from the northwest, and the High Wind Warnings
will continue until early this evening.

Snow showers will continue through the night into Thursday morning
before tapering off in the afternoon. Accumulations during this
time will average less than a half inch with the lighter showers,
to 2 to 4 inches along the Pine Ridge, North Laramie Range and
North Snowy Range Foothills. The Sierra Madre Range can expect
3 to 6 inches, with 5 to 10 inches over the Snowy Range. Winter
Weather Advisories for snow and blowing snow remain in effect
until late Thursday morning.

After average high temperatures this afternoon, high temperatures
Thursday will be 10 to 20 degrees colder. Strong northwesterly
flow in the low/mid levels on the backside of the departing trough
Thursday will primarily affect the high plains (east of I-25)
through at least early afternoon with gusts of 45 to 55 MPH. The
winds will gradually subside late in the afternoon and evening.
Clear skies and snow cover will maximize radiational cooling with
the mercury plummeting into the single digits and lower teens
Thursday night. Wind chill temperatures will bottom out in the
teens to lower 20s below zero along and west of the Laramie Range.

Westerly winds will increase once again by Friday morning, especially
along I-25 between Chugwater and Wheatland, and I-80 between Laramie
and Rawlins as low level gradients exceed 60 meters. Confidence for
high winds is low to moderate given the 30 to 35 kt 700-800mb flow.
Peak gusts in these wind-prone areas will be 45 to 55 MPH. The
winds will remain elevated through Friday night. The influence of
a mid/upper level ridge building over the CWA and downsloping winds
east of the Laramie Range will result in high temperatures from
the upper 30s to middle 40s Friday. Friday night will not be as
cold with lows in the teens and 20s.

.LONG TERM...(Saturday through Wednesday)
Issued at 230 PM MST Wed Feb 8 2023

Very few changes remain in the extended weather pattern. Upper level
ridging will persist on Saturday, despite being on the western fringe
of this feature. A 567 dm upper level high will reside across our
forecast area for the majority of Saturday. Surface temperatures
should remain above average for daytime highs by up to 10-15 degrees
as 850mb temperatures east of the Laramie Range warm to thresholds
of +3C to +12C aloft. Upper level steering flow will trend down as
the day persists, so any mixing in the lower levels of the atmosphere
that does occur will help bring the temperatures up quickly on Saturday
morning. Daytime highs will range from the 30s to middle 40s west
of the Laramie Range, and the middle 40s to middle 50s for areas east
of the Laramie Range. Some locations may approach 60 degrees if
westerly winds persist for a short time longer than guidance is
signaling at this time of inspection. This will be the warmest day
for the next week, so any outdoor recreational activities planned
should be well received with the mild temperatures and sunshine for
a good portion of the day. Cloud cover will build from the west late
Saturday afternoon into the early evening period.

Upper level flow is modeled to split on Saturday night into Sunday
as an Upper Level Low (ULL) shears off from an upper level longwave
trough. The trough will propagate from the Pacific Northwest, and
quickly bring a weak surface cold front to the region on Sunday. A
weak shortwave embedded within the flow aloft will assist with
widespread cloud cover. However, surface temperatures will not be
affected by more than 5-15 degrees. This looks to be a pretty dry
air mass, with little to speak on regarding precipitation. A few
light snow showers may be observed, but accumulation is unlikely.
Daytime highs near 30 to the middle 40s can be expected, with the
warmest temperatures observed east of the Laramie Range and the NE
Panhandle.

Early next week looks to remain quiet as seasonal temperatures are
progged to occur. Upper level flow will transition from zonal to
weak ridging Monday and Tuesday. In-house probabilistic data is
pinpointing elevated wind gusts Monday afternoon into Tuesday. The
main weather pattern that we are keeping an eye on regarding a
potential winter weather event is progged to take shape by the
middle to latter portion of next week. Model guidance is struggling
to come into better agreement with respect to timing and placement
of a Colorado Low. A strong cold front has the highest confidence
at this time with respect to temperatures, but the location of
where snowfall accumulations are heaviest remains to be seen. We
will continue to monitor the trends of the weather pattern shift
next week, but until that time, we can expect daytime highs
remaining near or above average for our area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1032 PM MST Wed Feb 8 2023

Cold front has moved through the area and is currently laying
across northern Colorado and central Nebraska. Getting a few
pockets of snow...mainly across the northern Panhandle and over by
Laramie. Short term guidance showing these areas clearing out over
the next couple hours. IFR areas lifting to MVFR and eventually
VFR by 12Z or so. Followed latest HRRR guidance on timing. Windy
conditions after sunrise...especially in the Panhandle with
northwest winds gusting to 40kts likely. Winds easing during the
afternoon.

&&

.FIRE WEATHER...
Issued at 230 PM MST Wed Feb 8 2023

No fire weather concerns through Thursday with snow showers, colder
temperatures and elevated humidities. Strong and gusty west winds
this afternoon ahead of a cold front will shift to the northwest
behind the cold front. Winds will remain strong with gusts of 45
to 55 MPH through early Thursday afternoon across the high plains.
Warmer and drier conditions are forecast Friday and Saturday with
minimum humidities between 20 and 30 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MST Thursday for WYZ110.

     Winter Weather Advisory until 11 AM MST Thursday for WYZ114.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...BW
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 8, 4:58 AM MST, 21 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
458 AM MST Wed Feb 8 2023

WYZ104-105-109-111-113-115-091200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
458 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west winds expected today with snow showers developing in
the afternoon and evening. Snow squalls will be possible with
localized whiteout conditions that would be hazardous to those out
on area roadways.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Cold temperatures are expected Thursday and Thursday night with
wind chills between 10 and 25 degrees below zero west of I-25.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-091200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
458 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect for the wind-prone locations
through early this evening as gusts 55 to 65 mph expected.

Snow showers developing this afternoon and evening. Snow squalls
will be possible with localized whiteout conditions that would be
hazardous to those out on area roadways.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Cold temperatures are expected Thursday and Thursday night with
wind chills between 10 and 25 degrees below zero west of I-25.
Elevated winds possible in the wind-prone locations on Friday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-112-114-091200-
North Laramie Range-Sierra Madre Range-Snowy Range-
458 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers developing this afternoon and evening. Snow
accumulations around 6 inches will be possible through midday
Thursday. Snow squalls will be possible with localized whiteout
conditions.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Cold temperatures are expected Thursday and Thursday night with
wind chills between 10 and 25 degrees below zero west of I-25.
Elevated winds possible in the wind-prone locations on Friday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
091200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
458 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers developing this afternoon and evening. Snow squalls
will be possible with localized whiteout conditions that would be
hazardous to those out on area roadways.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong northwest winds are expected Thursday across much of east
and southeast Wyoming and the Nebraska Panhandle with gusts 45 to
55 MPH.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Platte County

When
February 9, 2:42 AM MST to 4:10 AM MST
Where
East Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068823.